For those who care for someone with Parkinson's disease
[Home] [Forum] [Help] [Search] [Register] [Login] [Donate]
You are not logged in


Topic Sudden Decline? Go to previous topic Go to next topic Go to higher level

By housemouse On 2011.12.19 21:17
How many of you have seen your loved one suddenly decline - over a week or so?

My beloved suddenly couldn't stand last Thursday, and Internist Doc "admitted" him, as an "in-patient" to the hospital.

The "bean-counter" changed his status to "observation", over-riding "in-patient" status, which is an whole nother can of Medicare worms, but forget that for the moment.

He is suddenly weak, can't move, is having trouble swallowing, when somnulent.

Nurses report that he is awake and extremely anxious at night, but when I visited today from 10 to 4, he was almost comatose, and needed constant effort to get him to swallow his simenet- with thickened liquids.

I have no clue what is going on, and can't get docs to call me back to explain.

Their new strategy is to run through at 6 AM, when I can't get there, and then can't get them to call me with info.

Have they decided he is at the end stage, but just don't want to tell me? If he can't be in the hospital for three consecutive nights, medicare won't pay for TCU.

What do I do? Does anyone know who has been to this fire before?

By Pearly4 On 2011.12.20 12:26
I have no personal experience with a sudden decline of this magnitude, but assume its possible with Parkinson's, everything and anything seems to be possible with Parkinsons. I would personally wonder whether they have ruled out the usual things like UTI, URI or electrolyte imbalances.

I have dealt with the disappearing doctor issue and its is extremely hard to deal with. I camped out with my mother an entire day from 6 a.m. until 8:30 p.m., never left her bedside and the creep doctor left without seeing her, because he didn't want to talk to me! I registered a complaint with the Director of Nursing but nothing official, just a verbal "what a jackaxx" and she agreed but could do nothing about it. After talking with some nurses I know personally (with lots of hospital experience) they advised not making an issue of it because it would only get worse. They suggested going through the back door by speaking with head nurse about my questions, problems, or tracking down his P.A. (which I did) and I got far more information.

Do you have permission to speak with his physicians? This whole Hippa privacy thing can really cause issues. Does he have a medical proxy in place? if not, you definitely may want to consider getting one. Having the right paper in place might make the difference in what is going on.

I'm afraid I can't offer much more than that - seems others have gone through similar situations and its always difficult.

By housemouse On 2011.12.20 19:45
Update on the situation...

On Sunday, they discovered "cellulitis" on his lower right leg, which seemed to be enough to "code" for "in-patient".

And, praise the Lord, we have our blessed third night as an inpatient tonight, so medicare will cover it, and his TCU stay.

The physical therapists managed to get him to sit up today, which is the first since last Thursday, and I am hoping this now is a milestone for another miraculous recovery.

But, I am worrying that my beloved is entering into the last stage. I am getting some good counseling, which I have badly needed.

Will keep those interested posted, when I find the time.

By Rempt2 On 2013.02.09 12:29
My husband had a similar quick decline. He is in rehab now but not showing signs of improvement, just mroe decline. A month ago he was doing pretty good (could walk 1/2 mile, stand etc.). I hope things turned out okay for you.

By mylove On 2013.02.09 13:05
Housemouse - I think you might have your answer with the cellulitis. (Please bear in mind I'm not there, haven't been there, and have no medical training!) But I have been on the board for five years and have heard story after story about sudden and shocking declines (and recoveries) when there is an infection involved.

Cellulitis is an infection. Go back and pull some of the UTI posts. I'm thinking this may be temporary, though frightening. Best of luck and hang in there! Let us know how things go.

By lilflower On 2013.02.15 13:19
My husband also has severe edema which has caused cellulitus, his legs are so swollen he is taking several lasics and potassium supplements and has been on antibiotics. Now the cellulitus is getting better but his adema just seems to be a constant. There are days when he can't even put shoes on. Everyday something new seems to happen so I'm learning to deal with each problem as calmly as I can. Hope things get better for you.

By karolinakitty On 2013.02.21 20:37
liliflower.....is your husband on Requip????

Inhigher doses 8mg and above. it is known to have severe adema, cellulitus and mellanin issues....mellanin is in the skin cells...it provides our "color" light dark etc.... Requip has an ingredient in it that latches on to the melanin and cause darker shin color in cells...you will be able to see this quite well...it looks like dark dots......Potaasium supplements are almost a necessity in PDers....but let me know about the requip...it isn't listed in the side effects in general they say swelling in legs...they don't go into other issues of adema and cellulitus.....

By annieb5767 On 2013.03.01 11:35
Demand-Demand to speak with his doctor It is a patient's right to discuss his medical care with the doctor. In his case you are his representative. Don't go with just questions. Have something prepared to say when you see the doctor. Has the patient had any changes in meds? Do you need to evaluate his meds and dosage.Doctors are not gods. We spend more time with our family member than they do. We can observe and log changes as evidence of our concerns. Doctors only see the patient for a short window of time. Even in the hospital they only see on rounds. You see 24/7. You know what is normal and what is not. You must be the advocate. My family has made many changes in medications in the past years. These changes were based on log notes and observations made by myself and caregivers.Research on your own.The more you know- the more you can help and protect. Good luck

By lilflower On 2013.03.14 12:58
He is taking 3mg of requip 5 times a day he was taking 5mg 5 times aday. He also takes carbadopa /levadopa 25/100 2 1/2 4 times a day ,2 in the evening plus 1 slow release 50/200. He recently cut the carba/ dopa/ to 2 twice a day 21/2 twice a day and 1 in the evening , just started the cutback yesterday so we'll watch for any changes and maybe cut back a little more as long it doesn't effect him in other ways.


© 2003-2017 MyParkinsons.org · Privacy Policy & Terms of Use
Published by jAess Media. This website and Forum is sponsorsed by people like you